Research Article

Myasthenia gravis associated with penicillamine treatment for rheumatoid arthritis.

Br Med J 1975; 1 doi: http://dx.doi.org/10.1136/bmj.1.5958.600 (Published 15 March 1975) Cite this as: Br Med J 1975;1:600
  1. R C Bucknall,
  2. J Dixon A St,
  3. E N Glick,
  4. J Woodland,
  5. D W Zutshi

    Abstract

    Four patients with rheumatoid arthritis (R.A.) developed myasthenia gravis after taking penicillamine. In one patient withdrawal of the drug was followed by spontaneous remission of the myasthenia, and in two the dose of anticholinesterase was subsequently reduced. In the fourth patient continuing penicillamine treatment was associated with increasingly severe myasthenic features, but on withdrawal of the drug these resolved. As myasthenia gravis rarely complicates R.A. its onset in these patients shortly after the start of penicillamine treatment suggested that penicillamine may have precipitated this condition.